Illinois, 2007

Damaging Winds in Illinois, May 15, 2007

May 15, 2007 · NWS ILX · 12 events in 11 counties and zones

Thunderstorms fired along and ahead of a cold front passing through central Illinois. Several of the storms produced severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$13,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Thunderstorms fired along and ahead of a cold front passing through central Illinois. Several of the storms produced severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 15, 9:50 AM CST, 1 hour 58 minutes earlier.

Area forecast discussion, May 15, 9:50 AM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1050 AM CDT TUE MAY 15 2007

.UPDATE...
SFC-BASED STORMS ARE BEGINNING TO FIRE JUST AHEAD OF THE COLD FRONT
WHICH IS NEARING THE ILLINOIS RIVER VALLEY LATE THIS MORNING.
OUTFLOW BOUNDARY FROM EARLIER ELEVATED CONVECTION THAT MOVED INTO
NORTHWESTERN ILLINOIS HAS SPREAD EAST... AND APPEARS TO BE SET UP
ROUGHLY ALONG A TAYLORVILLE TO CHAMPAIGN LINE.

WILL BE ADJUSTING FORECAST TO INCREASE POPS TO CATEGORICAL THIS
AFTERNOON ACROSS THOSE AREAS BORDERED BY THE ILLINOIS RIVER AND
I-70... WHILE AREAS OF THE SOUTHEAST CWA SHOULD SEE ACTIVITY HOLD
OFF UNTIL THE EARLY EVENING HOURS.  WILL KEEP LIKELY POPS BUT
DECREASE THUNDER COVERAGE TO ISOLATED ACROSS THE NORTHWEST CWA...
WHERE STRATIFORM PRECIP REGION SHOULD MOVE IN LATER THIS AFTERNOON.

SVR THREAT WILL BE HIGHEST ALONG AND SOUTH OF THE I-72 CORRIDOR...
AND MAINLY EAST OF I-55 WHERE SKIES ARE MOSTLY CLEAR NOW... AND SFC
HEATING WILL BE MAXIMIZED AHEAD OF THE FRONT.  PRIMARY SVR THREAT
WILL BE STRONG WINDS AS LOW LEVEL TDS... ALTHOUGH IMPROVING... ARE
STILL SOMEWHAT LOW... RESULTING IN A FAIRLY GOOD ENVIRONMENT FOR
DOWNBURSTS.

ILX WILL BE LAUNCHING A RAOB BETWEEN 16 AND 17Z WHICH SHOULD CLUE US
IN AS TO WHETHER OR NOT THE LOW AND MID-LEVEL LAPSE RATES HAVE
IMPROVED.  THEY WERE NOT PARTICULARLY IMPRESSIVE AT 12Z.

UPDATE SHOULD BE OUT BETWEEN 11 AND 1115 AM.

&&

.PREV DISCUSSION...
/ISSUED 345 AM CDT TUE MAY 15 2007/
COLD FRONT THIS MORNING ON THE DOORSTEP JUST WEST OF THE MISS RIVER
VALLEY.  PLENTY OF CONVECTIVE ACTIVITY FIRING ALONG AND JUST BEHIND
IT THIS MORNING.  THROUGH THE OVERNIGHT HOURS...CLOUDS KEPT TEMPS
FROM DROPPING TOO MUCH WEST OF INTERSTATE 55...WHILE AREAS IN THE
FAR SERN COUNTIES RADIATED OUT MUCH MORE EFFICIENTLY.  THIS STARTING
POINT FOR BOTH LOCATIONS WILL PLAY A MAJOR ROLE IN THE HIGH TEMPS
TODAY AHEAD OF THE FRONT.  AS THIS FRONT CONTINUES TO PLOW ON
THROUGH...TIME FOR THE WARM UP WILL BE AT A MINIMUM.  PROBLEM
IS...WHEREAS THE FRONT IS MOVING RATHER QUICKLY ACROSS THE REGION...
THE MODELS ARE SLOWING ITS PROGRESSION.  FORECAST LEANS SLIGHTLY
TOWARDS THE CURRENT CONDITIONS...AND TEMPS TODAY WITH THE MORE
MODERATE MOS.  FRONTAL PASSAGE THROUGH THE DAY...AND QPF ENHANCED
MOSTLY BEHIND THE FRONT...AND WITH A SECONDARY WAVE OF ENERGY OUT OF
THE SW RIDING UP BEHIND IT HAS REQUIRED AN EXTENSION IN AREA OF THE
CHANCE POPS FOR FROM 00Z TO 06Z.  PRECIP TO TAPER OFF AFTER
MIDNIGHT.

HOWEVER...FOR WEDNESDAY...MODELS HAVE BEEN RELATIVELY CONSISTENT
WITH THE DROPPING OF ANOTHER WAVE INTO THE MIDWEST FROM THE WRN
GREAT LAKES REGION.  WITH THE CONSIDERABLE UNCERTAINTY ABOUT THE
SPEED AND TRANSITION OF ALL THE SYSTEMS AT THE MOMENT...AM STICKING
WITH SCATTERED SHOWERS WITH A VERY LOW POP WEDNESDAY AFTERNOON AND
EARLY EVENING.  CHANCES WILL DIMINISH CONSIDERABLY THE FURTHER TO
THE WEST...BUT HAVE THE LOW POP RELATIVELY WIDESPREAD AT THE MOMENT
TO CONTINUE THE TREND INTO THE GRIDS.

LONG TERM...THURSDAY THROUGH SATURDAY...
DRY FORECAST BEYOND WEDNESDAY AS A VERY QUIET AND MILD PERIOD
BEGINS...SLOWLY WARMING INTO NEXT WEEKEND.  TEMPS BACK UP TO THE
UPPER 70S/LOWER 80S BY SATURDAY.  NEXT HINT OF PRECIP ACTIVITY FOR
LATE IN THE WEEKEND/EARLY NEXT WEEK.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...HARDIMAN
PREV DISC...HJS
Hazardous weather outlook, May 15, 10:44 AM CST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1144 AM CDT TUE MAY 15 2007

ILZ027>031-036-037-040-041-161100-
FULTON-KNOX-MARSHALL-MASON-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
1144 AM CDT TUE MAY 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL
ILLINOIS TODAY.

A COLD FRONT MOVING INTO WESTERN ILLINOIS LATE THIS MORNING HAS
TRIGGERED WIDESPREAD THUNDERSTORMS OVER NORTHEASTERN MISSOURI AND
PARTS OF WESTERN ILLINOIS. THESE STORMS WILL BECOME MORE
WIDESPREAD AS THE FRONT SHIFTS EAST THIS AFTERNOON.

THE HIGHEST COVERAGE OF THUNDERSTORMS WILL BE SOUTH AND EAST OF
THE ILLINOIS RIVER... BUT A FEW SEVERE THUNDERSTORMS WILL BE
POSSIBLE NORTH AND WEST OF THE ILLINOIS RIVER UNTIL THE FRONT
CLEARS THE AREA BY MID-AFTERNOON.

THE PRIMARY HAZARD WITH THESE STORMS WILL BE DAMAGING WINDS AND A
SECONDARY THREAT OF LARGE HAIL. THE STORMS SHOULD HAVE MOVED
EAST OF I-55 BY THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 12 PM AND 3 PM TODAY.

ILZ038-042>057-061>063-066>068-071>073-161100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-
MCLEAN-MENARD-MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCOTT-
SHELBY-VERMILION-
1144 AM CDT TUE MAY 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EAST CENTRAL
AND SOUTHEAST ILLINOIS THIS AFTERNOON AND THIS EVENING.

A COLD FRONT MOVING INTO WESTERN ILLINOIS LATE THIS MORNING HAS
TRIGGERED WIDESPREAD THUNDERSTORMS OVER NORTHEASTERN MISSOURI AND
PARTS OF WESTERN ILLINOIS. THESE STORMS WILL BECOME MORE
WIDESPREAD AS THE FRONT MOVES ACROSS ILLINOIS THIS AFTERNOON AND
EVENING.

THE HIGHEST COVERAGE OF THUNDERSTORMS WILL BE SOUTH AND EAST OF
THE ILLINOIS RIVER... AND ESPECIALLY IN THOSE AREAS EAST OF I-55
WHERE DAYTIME HEATING WILL BE MAXIMIZED PRIOR TO THE FRONT MOVING
THROUGH.  THE STORMS SHOULD CLEAR THE STATE BY 9 PM.

THE PRIMARY HAZARD WITH THESE STORMS WILL BE DAMAGING WINDS AND A
SECONDARY THREAT OF LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS
EVENING...ESPECIALLY BETWEEN 12 PM AND 7 PM.

HARDIMAN

The radar

The Lincoln radar (KILX), 90 km away, was scanning. The volume nearest the first event began at 17:49 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fulton

When
May 15, 11:48 AM CST to 12:21 PM CST
Where
Fulton County, 2.11 mi W of Astoria to Little America
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.230, -90.390

Numerous reports of tree limbs down across southern Fulton county. The tree limbs were up to 10 inches in diameter.

Thunderstorm Wind, Menard

When
May 15, 11:55 AM CST
Where
Menard County, 1.74 mi SW of Sweet Water
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.032, -89.723

Thunderstorm Wind, Sangamon

When
May 15, 12:07 PM CST to 12:15 PM CST
Where
Sangamon County, Divernon to 1 mi N of Buffalo
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.570, -89.670

Numerous trees and power lines were blown down. A small stationary construction trailer was blown over on I-55.

Thunderstorm Wind, Logan

When
May 15, 12:15 PM CST
Where
Logan County, 4 mi S of Elkhart to 2 mi WSW of Lincoln
Measured
56 kt (64 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
39.962, -89.480

Several large trees were blown down. One person was injured when a large metal building being demolished was blown down.

Thunderstorm Wind, Mason

When
May 15, 12:27 PM CST
Where
Mason County, 0.53 mi W of Forest City
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.370, -89.830

Tree limbs and power lines were blown down. Several road construction signs were pulled out of the ground.|

Thunderstorm Wind, Sangamon

When
May 15, 12:33 PM CST
Where
Sangamon County, 5.49 mi ENE of Lanesville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.880, -89.254

Numerous tree limbs and power lines were blown down.|

Thunderstorm Wind, De Witt

When
May 15, 12:47 PM CST
Where
De Witt County, 0.53 mi E of Wapella
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.220, -88.960

Numerous tree limbs and power lines were blown down.|

Thunderstorm Wind, Macon

When
May 15, 12:59 PM CST
Where
Macon County, 1.06 mi E of Decatur
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
39.850, -88.930

A tree was blown over on top of a house.|

Thunderstorm Wind, Tazewell

When
May 15, 1:05 PM CST
Where
Tazewell County, Deer Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.630, -89.330

Several 2 to 3 inch tree branches were blown down.|

Thunderstorm Wind, Piatt

When
May 15, 1:15 PM CST to 1:20 PM CST
Where
Piatt County, Monticello to White Heath
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
40.030, -88.570

Numerous large tree limbs were blown down. One limb tore a porch roof off a house.|

Thunderstorm Wind, Champaign

When
May 15, 1:35 PM CST
Where
Champaign County, Champaign to Urbana
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.120, -88.250

Numerous tree limbs and power lines were blown down.

Thunderstorm Wind, Moultrie

When
May 15, 1:42 PM CST
Where
Moultrie County, 0.53 mi E of Sullivan
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
39.600, -88.610

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21956, 21968, 21958, 21959, 21961, 21962, 21963, 21964, 21969, 21965, 21967, 21970.